2021, 17: 213-265. doi: 10.3934/jmd.2021007

A prime system with many self-joinings

1. 

Department of Mathematics, University of Utah, 155 South 1400 East, Salt Lake City, UT 84112, USA

2. 

Department of Mathematics, Northwestern University, 2033 Sheridan Road, Evanston, IL 60208, USA

Received  May 14, 2019 Revised  November 15, 2020 Published  April 2021

Fund Project: JC: Partially supported by NSF grants DMS-135500 and DMS-452762, the Sloan foundation, Poincaré chair, and Warnock chair.
BK: Partially supported by NSF grant DMS-1800544.

We construct a rigid, rank 1, prime transformation that is not quasi-simple and whose self-joinings form a Poulsen simplex. This seems to be the first example of a prime system whose self-joinings form a Poulsen simplex.

Citation: Jon Chaika, Bryna Kra. A prime system with many self-joinings. Journal of Modern Dynamics, 2021, 17: 213-265. doi: 10.3934/jmd.2021007
References:
[1]

O. N. Ageev, The generic automorphism of a Lebesgue space conjugate to a $G$-extension for any finite abelian group $G$, Dokl. Akad. Nauk., 374 (2000), 439-442.   Google Scholar

[2]

O. N. Ageev, A typical dynamical system is not simple or semisimple, Ergodic Theory Dynam. Systems, 23 (2003), 1625-1636.  doi: 10.1017/S0143385703000075.  Google Scholar

[3]

J. Chaika, Self joinings of rigid rank one transformations arise as strong operator topology limits of convex combinations of powers, arXiv: 1901.08695. Google Scholar

[4]

J. Chaika and A. Eskin, Self-joinings for $3$-IETs, to appear, J. Eur. Math. Soc. (JEMS). Google Scholar

[5]

A. I. Danilenko, On simplicity concepts for ergodic actions, J. Anal. Math., 102 (2007), 77-117.  doi: 10.1007/s11854-007-0017-x.  Google Scholar

[6]

A. I. Danilenko and A. del Junco, Cut-and-stack simple weakly mixing map with countably many prime factors, Proc. Amer. Math. Soc., 136 (2008), 2463-2472.  doi: 10.1090/S0002-9939-08-09154-5.  Google Scholar

[7]

A. del Junco, A simple map with no prime factors, Israel J. Math., 104 (1998), 301-320.  doi: 10.1007/BF02897068.  Google Scholar

[8]

A. del Junco and D. J. Rudolph, A rank-one, rigid, simple, prime map, Ergodic Theory Dynam. Systems, 7 (1987), 229-247.  doi: 10.1017/S0143385700003977.  Google Scholar

[9]

A. del JuncoM. Rahe and L. Swanson, Chacon's automorphism has minimal self joinings, J. Analyse Math., 37 (1980), 276-284.  doi: 10.1007/BF02797688.  Google Scholar

[10]

S. FerencziC. Holton and L. Q. Zamboni, Joinings of three-interval exchange transformations, Ergodic Theory Dynam. Systems, 25 (2005), 483-502.  doi: 10.1017/S0143385704000811.  Google Scholar

[11]

H. Furstenberg, The structure of distal flows, Amer. J. Math., 85 (1963), 477-515.  doi: 10.2307/2373137.  Google Scholar

[12] H. Furstenberg, Recurrence in Ergodic Theory and Combinatorial Number Theory, Princeton University Press, Princeton, N.J., 1981.   Google Scholar
[13]

E. Glasner, Ergodic Theory via Joinings, Mathematical Surveys and Monographs, 101, American Mathematical Society, Providence, RI, 2003. doi: 10.1090/surv/101.  Google Scholar

[14]

E. GlasnerB. Host and D. Rudolph, Simple systems and their higher order self-joinings, Israel J. Math., 78 (1992), 131-142.  doi: 10.1007/BF02801575.  Google Scholar

[15]

E. Glasner and B. Weiss, A simple weakly mixing transformation with nonunique prime factors, Amer. J. Math., 116 (1994), 361-375.  doi: 10.2307/2374933.  Google Scholar

[16]

P. R. Halmos, In general a measure preserving transformation is mixing, Ann. of Math. (2), 45 (1944), 786-792.  doi: 10.2307/1969304.  Google Scholar

[17]

É. JanvresseE. Roy and T. de la Rue, Poisson suspensions and Sushis, Ann. Sci. Éc. Norm. Supér. (4), 50 (2017), 1301-1334.  doi: 10.24033/asens.2346.  Google Scholar

[18]

É. JanvresseA. A. Prikhod'koT. de la Rue and V. V. Ryzhikov, Weak limits of powers of Chacon's automorphism, Ergodic Theory Dynam. Systems, 35 (2015), 128-141.  doi: 10.1017/etds.2013.49.  Google Scholar

[19]

É. Janvresse, T. de la Rue and V. Ryzhikov, Around King's rank-one theorems: Flows and $\Bbb Z^n$-actions, Dynamical Systems and Group Actions, Contemp. Math., 567, Amer. Math. Soc., Providence, RI, 2012,143–161. doi: 10.1090/conm/567/11233.  Google Scholar

[20]

A. Katok and J.-P. Thouvenot, Spectral properties and combinatorial constructions in ergodic theory, in Handbook in Dynamical Systems, 1B, Elsevier, 2005,649–743. doi: 10.1016/S1874-575X(06)80036-6.  Google Scholar

[21]

J. King, The commutant is the weak closure of the powers, for rank-$1$ transformations, Ergodic Theory Dynam. Systems, 6 (1986), 363-384.  doi: 10.1017/S0143385700003552.  Google Scholar

[22]

J. L. King, Joining-rank and the structure of finite rank mixing transformations, J. Analyse Math., 51 (1988), 182-227.  doi: 10.1007/BF02791123.  Google Scholar

[23]

J. King, Flat stacks, joining closure and genericity, preprint, available from: http://squash.1gainesville.com/PDF/flatstacks.pdf Google Scholar

[24]

M. LemańczykF. Parreau and E. Roy, Joining primeness and disjointness from infinitely divisible systems, Proc. Amer. Math. Soc., 139 (2011), 185-199.  doi: 10.1090/S0002-9939-2010-10457-4.  Google Scholar

[25]

J. LindenstraussG. Olsen and Y. Sternfeld, The Poulsen simplex, Ann. Inst. Fourier (Grenoble), 28 (1978), 91-114.  doi: 10.5802/aif.682.  Google Scholar

[26]

W. Parry, Zero entropy of distal and related transformations, in Topological Dynamics (Symp. at Colorado State University, (1967)), Benjamin, New York, 1968,383–389.  Google Scholar

[27]

F. Parreau and E. Roy, Prime Poisson suspensions, Ergodic Theory Dynam. Systems, 35 (2015), 2216-2230.  doi: 10.1017/etds.2014.32.  Google Scholar

[28]

D. J. Rudolph, An example of a measure preserving map with minimal self-joinings, and applications, J. Analyse Math., 35 (1979), 97-122.  doi: 10.1007/BF02791063.  Google Scholar

[29]

V. V. Ryzhikov, Bounded ergodic constructions, disjointness, and weak limits of powers, Trans. Moscow Math. Soc., (2013), 165–171. doi: 10.1090/s0077-1554-2014-00214-4.  Google Scholar

[30]

J.-P. Thouvenot, Les systèmes simples sont disjoints de ceux qui sont infiniment divisibles et plongeables dans un flot, Colloq. Math., 84/85 (2000), 481-483.  doi: 10.4064/cm-84/85-2-481-483.  Google Scholar

[31]

W. A. Veech, A criterion for a process to be prime, Monatsh. Math., 94 (1982), 335-341.  doi: 10.1007/BF01667386.  Google Scholar

[32]

P. Walters, An Introduction to Ergodic Theory, Graduate Texts in Mathematics, 79, Springer-Verlag, New York-Berlin, 1982.  Google Scholar

[33]

R. J. Zimmer, Extensions of ergodic actions and generalized discrete spectrum, Bull. Amer. Math. Soc., 81 (1975), 633-636.  doi: 10.1090/S0002-9904-1975-13770-0.  Google Scholar

[34]

R. J. Zimmer, Ergodic actions with generalized discrete spectrum, Illinois J. Math., 20 (1976), 555-588.  doi: 10.1215/ijm/1256049648.  Google Scholar

show all references

References:
[1]

O. N. Ageev, The generic automorphism of a Lebesgue space conjugate to a $G$-extension for any finite abelian group $G$, Dokl. Akad. Nauk., 374 (2000), 439-442.   Google Scholar

[2]

O. N. Ageev, A typical dynamical system is not simple or semisimple, Ergodic Theory Dynam. Systems, 23 (2003), 1625-1636.  doi: 10.1017/S0143385703000075.  Google Scholar

[3]

J. Chaika, Self joinings of rigid rank one transformations arise as strong operator topology limits of convex combinations of powers, arXiv: 1901.08695. Google Scholar

[4]

J. Chaika and A. Eskin, Self-joinings for $3$-IETs, to appear, J. Eur. Math. Soc. (JEMS). Google Scholar

[5]

A. I. Danilenko, On simplicity concepts for ergodic actions, J. Anal. Math., 102 (2007), 77-117.  doi: 10.1007/s11854-007-0017-x.  Google Scholar

[6]

A. I. Danilenko and A. del Junco, Cut-and-stack simple weakly mixing map with countably many prime factors, Proc. Amer. Math. Soc., 136 (2008), 2463-2472.  doi: 10.1090/S0002-9939-08-09154-5.  Google Scholar

[7]

A. del Junco, A simple map with no prime factors, Israel J. Math., 104 (1998), 301-320.  doi: 10.1007/BF02897068.  Google Scholar

[8]

A. del Junco and D. J. Rudolph, A rank-one, rigid, simple, prime map, Ergodic Theory Dynam. Systems, 7 (1987), 229-247.  doi: 10.1017/S0143385700003977.  Google Scholar

[9]

A. del JuncoM. Rahe and L. Swanson, Chacon's automorphism has minimal self joinings, J. Analyse Math., 37 (1980), 276-284.  doi: 10.1007/BF02797688.  Google Scholar

[10]

S. FerencziC. Holton and L. Q. Zamboni, Joinings of three-interval exchange transformations, Ergodic Theory Dynam. Systems, 25 (2005), 483-502.  doi: 10.1017/S0143385704000811.  Google Scholar

[11]

H. Furstenberg, The structure of distal flows, Amer. J. Math., 85 (1963), 477-515.  doi: 10.2307/2373137.  Google Scholar

[12] H. Furstenberg, Recurrence in Ergodic Theory and Combinatorial Number Theory, Princeton University Press, Princeton, N.J., 1981.   Google Scholar
[13]

E. Glasner, Ergodic Theory via Joinings, Mathematical Surveys and Monographs, 101, American Mathematical Society, Providence, RI, 2003. doi: 10.1090/surv/101.  Google Scholar

[14]

E. GlasnerB. Host and D. Rudolph, Simple systems and their higher order self-joinings, Israel J. Math., 78 (1992), 131-142.  doi: 10.1007/BF02801575.  Google Scholar

[15]

E. Glasner and B. Weiss, A simple weakly mixing transformation with nonunique prime factors, Amer. J. Math., 116 (1994), 361-375.  doi: 10.2307/2374933.  Google Scholar

[16]

P. R. Halmos, In general a measure preserving transformation is mixing, Ann. of Math. (2), 45 (1944), 786-792.  doi: 10.2307/1969304.  Google Scholar

[17]

É. JanvresseE. Roy and T. de la Rue, Poisson suspensions and Sushis, Ann. Sci. Éc. Norm. Supér. (4), 50 (2017), 1301-1334.  doi: 10.24033/asens.2346.  Google Scholar

[18]

É. JanvresseA. A. Prikhod'koT. de la Rue and V. V. Ryzhikov, Weak limits of powers of Chacon's automorphism, Ergodic Theory Dynam. Systems, 35 (2015), 128-141.  doi: 10.1017/etds.2013.49.  Google Scholar

[19]

É. Janvresse, T. de la Rue and V. Ryzhikov, Around King's rank-one theorems: Flows and $\Bbb Z^n$-actions, Dynamical Systems and Group Actions, Contemp. Math., 567, Amer. Math. Soc., Providence, RI, 2012,143–161. doi: 10.1090/conm/567/11233.  Google Scholar

[20]

A. Katok and J.-P. Thouvenot, Spectral properties and combinatorial constructions in ergodic theory, in Handbook in Dynamical Systems, 1B, Elsevier, 2005,649–743. doi: 10.1016/S1874-575X(06)80036-6.  Google Scholar

[21]

J. King, The commutant is the weak closure of the powers, for rank-$1$ transformations, Ergodic Theory Dynam. Systems, 6 (1986), 363-384.  doi: 10.1017/S0143385700003552.  Google Scholar

[22]

J. L. King, Joining-rank and the structure of finite rank mixing transformations, J. Analyse Math., 51 (1988), 182-227.  doi: 10.1007/BF02791123.  Google Scholar

[23]

J. King, Flat stacks, joining closure and genericity, preprint, available from: http://squash.1gainesville.com/PDF/flatstacks.pdf Google Scholar

[24]

M. LemańczykF. Parreau and E. Roy, Joining primeness and disjointness from infinitely divisible systems, Proc. Amer. Math. Soc., 139 (2011), 185-199.  doi: 10.1090/S0002-9939-2010-10457-4.  Google Scholar

[25]

J. LindenstraussG. Olsen and Y. Sternfeld, The Poulsen simplex, Ann. Inst. Fourier (Grenoble), 28 (1978), 91-114.  doi: 10.5802/aif.682.  Google Scholar

[26]

W. Parry, Zero entropy of distal and related transformations, in Topological Dynamics (Symp. at Colorado State University, (1967)), Benjamin, New York, 1968,383–389.  Google Scholar

[27]

F. Parreau and E. Roy, Prime Poisson suspensions, Ergodic Theory Dynam. Systems, 35 (2015), 2216-2230.  doi: 10.1017/etds.2014.32.  Google Scholar

[28]

D. J. Rudolph, An example of a measure preserving map with minimal self-joinings, and applications, J. Analyse Math., 35 (1979), 97-122.  doi: 10.1007/BF02791063.  Google Scholar

[29]

V. V. Ryzhikov, Bounded ergodic constructions, disjointness, and weak limits of powers, Trans. Moscow Math. Soc., (2013), 165–171. doi: 10.1090/s0077-1554-2014-00214-4.  Google Scholar

[30]

J.-P. Thouvenot, Les systèmes simples sont disjoints de ceux qui sont infiniment divisibles et plongeables dans un flot, Colloq. Math., 84/85 (2000), 481-483.  doi: 10.4064/cm-84/85-2-481-483.  Google Scholar

[31]

W. A. Veech, A criterion for a process to be prime, Monatsh. Math., 94 (1982), 335-341.  doi: 10.1007/BF01667386.  Google Scholar

[32]

P. Walters, An Introduction to Ergodic Theory, Graduate Texts in Mathematics, 79, Springer-Verlag, New York-Berlin, 1982.  Google Scholar

[33]

R. J. Zimmer, Extensions of ergodic actions and generalized discrete spectrum, Bull. Amer. Math. Soc., 81 (1975), 633-636.  doi: 10.1090/S0002-9904-1975-13770-0.  Google Scholar

[34]

R. J. Zimmer, Ergodic actions with generalized discrete spectrum, Illinois J. Math., 20 (1976), 555-588.  doi: 10.1215/ijm/1256049648.  Google Scholar

[1]

Lyndsey Clark. The $\beta$-transformation with a hole. Discrete & Continuous Dynamical Systems, 2016, 36 (3) : 1249-1269. doi: 10.3934/dcds.2016.36.1249

[2]

Oğul Esen, Partha Guha. On the geometry of the Schmidt-Legendre transformation. Journal of Geometric Mechanics, 2018, 10 (3) : 251-291. doi: 10.3934/jgm.2018010

[3]

Marc Chamberland, Victor H. Moll. Dynamics of the degree six Landen transformation. Discrete & Continuous Dynamical Systems, 2006, 15 (3) : 905-919. doi: 10.3934/dcds.2006.15.905

[4]

Sze-Bi Hsu, Bernold Fiedler, Hsiu-Hau Lin. Classification of potential flows under renormalization group transformation. Discrete & Continuous Dynamical Systems - B, 2016, 21 (2) : 437-446. doi: 10.3934/dcdsb.2016.21.437

[5]

N. Kamran, K. Tenenblat. Periodic systems for the higher-dimensional Laplace transformation. Discrete & Continuous Dynamical Systems, 1998, 4 (2) : 359-378. doi: 10.3934/dcds.1998.4.359

[6]

Hyukjin Kwean. Kwak transformation and Navier-Stokes equations. Communications on Pure & Applied Analysis, 2004, 3 (3) : 433-446. doi: 10.3934/cpaa.2004.3.433

[7]

E. García-Toraño Andrés, Bavo Langerock, Frans Cantrijn. Aspects of reduction and transformation of Lagrangian systems with symmetry. Journal of Geometric Mechanics, 2014, 6 (1) : 1-23. doi: 10.3934/jgm.2014.6.1

[8]

Andrey Kochergin. A Besicovitch cylindrical transformation with Hölder function. Electronic Research Announcements, 2015, 22: 87-91. doi: 10.3934/era.2015.22.87

[9]

Xian Chen, Zhi-Ming Ma. A transformation of Markov jump processes and applications in genetic study. Discrete & Continuous Dynamical Systems, 2014, 34 (12) : 5061-5084. doi: 10.3934/dcds.2014.34.5061

[10]

Hong-Gunn Chew, Cheng-Chew Lim. On regularisation parameter transformation of support vector machines. Journal of Industrial & Management Optimization, 2009, 5 (2) : 403-415. doi: 10.3934/jimo.2009.5.403

[11]

Hongyu Liu, Ting Zhou. Two dimensional invisibility cloaking via transformation optics. Discrete & Continuous Dynamical Systems, 2011, 31 (2) : 525-543. doi: 10.3934/dcds.2011.31.525

[12]

Tomasz Downarowicz, Yonatan Gutman, Dawid Huczek. Rank as a function of measure. Discrete & Continuous Dynamical Systems, 2014, 34 (7) : 2741-2750. doi: 10.3934/dcds.2014.34.2741

[13]

Fei Liu, Fang Wang, Weisheng Wu. On the Patterson-Sullivan measure for geodesic flows on rank 1 manifolds without focal points. Discrete & Continuous Dynamical Systems, 2020, 40 (3) : 1517-1554. doi: 10.3934/dcds.2020085

[14]

Tian-Xiao He, Peter J.-S. Shiue, Zihan Nie, Minghao Chen. Recursive sequences and girard-waring identities with applications in sequence transformation. Electronic Research Archive, 2020, 28 (2) : 1049-1062. doi: 10.3934/era.2020057

[15]

Tomáš Roubíček. Modelling of thermodynamics of martensitic transformation in shape-memory alloys. Conference Publications, 2007, 2007 (Special) : 892-902. doi: 10.3934/proc.2007.2007.892

[16]

Hongming Yang, Dexin Yi, Junhua Zhao, Fengji Luo, Zhaoyang Dong. Distributed optimal dispatch of virtual power plant based on ELM transformation. Journal of Industrial & Management Optimization, 2014, 10 (4) : 1297-1318. doi: 10.3934/jimo.2014.10.1297

[17]

Chun-xiang Guo, Dong Cai, Yu-yang Tan. Outsourcing contract design for the green transformation of manufacturing systems under asymmetric information. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021158

[18]

A. Pedas, G. Vainikko. Smoothing transformation and piecewise polynomial projection methods for weakly singular Fredholm integral equations. Communications on Pure & Applied Analysis, 2006, 5 (2) : 395-413. doi: 10.3934/cpaa.2006.5.395

[19]

Larissa V. Fardigola. Transformation operators in controllability problems for the wave equations with variable coefficients on a half-axis controlled by the Dirichlet boundary condition. Mathematical Control & Related Fields, 2015, 5 (1) : 31-53. doi: 10.3934/mcrf.2015.5.31

[20]

Irena Pawłow, Wojciech M. Zajączkowski. The global solvability of a sixth order Cahn-Hilliard type equation via the Bäcklund transformation. Communications on Pure & Applied Analysis, 2014, 13 (2) : 859-880. doi: 10.3934/cpaa.2014.13.859

2020 Impact Factor: 0.848

Metrics

  • PDF downloads (74)
  • HTML views (211)
  • Cited by (0)

Other articles
by authors

[Back to Top]